Hi, I have suffered with reflux for many years but it seems to respond less and less to medication and since I started methotrexate injections a year ago my stomach seems to 'burn' a lot more. I feel that it is the metho that is contributing to it, as I can almost 'taste' the drug in my body! Does anyone else have stomach problems with methotrexate?
Methotrexate and stomach pain/ reflux: Hi, I have... - NRAS
Methotrexate and stomach pain/ reflux
I have to take stomach protectors too. Started before I started on MTX, but it didn’t help. I found that swapping to MTX injections was much better as it goes no where near my stomach, so odd that it hasn’t helped you.
Thanks - yes I was put straight onto injections rather than tablets, but it didn't seem to help.
To minimize the side effects, my experience is to eat my food half way then take mtx, after that finish the balance of my food immediately. Try to avoid mtx to have direct contact with the wall of our stomach.
Hi - thanks, however, I don't take the tablets, I inject it - which bypasses the stomach
I overlooked on that. A lot people are ok with injection after they change from oral drug. I hope you get some relief soon.
I've had problems for years . Was on Ranitidine but that's been withdrawn so on lansoprazole now. It's an old fashioned treatment but, until you can get to your GP, have you tried antacid tablets like Rennies or Gaviscon?
Thanks for your reply - yes I've tried all of those, unfortunately, to no effect.
Well that's just pants. I do hope you get some relief soon.
Hi, yes I have had acid reflux for years too. On mtx injections and was on ranitidine until no longer available, then changed to lansoprazole. First few months were brilliant and lansoprazole worked so much better. Then this month suddenly stopped and seemed to make it much worse! So I stopped it for a couple of weeks and am using rennies and gaviscon until I can speak to my GP (phone call) next week. I try to drink a lot more water too which helps a bit but cough a lot when eating. I had an endoscopy down the throat years ago which showed hernia but the ENT consultant said that because I’m asthmatic that also causes reflux. Really interesting that a few people are having trouble with mtx injections and reflux. I’ve got rheumy today so will ask if it’s a known problem. (They’re going to start me on a biologic as mtx and hydroxychloroquine not working anymore!)
Hope you get your reflux sorted soon. It’s really horrid isn’t it? X
Thank you Moonart - I hope so too! Would be interested to hear what your rheumy says
So I saw the rheumy nurse yesterday and whilst she said it’s best to speak to my GP about the acid reflux and lansoprazole, and didn’t actually deny or confirm that mtx could be the problem, she did say something quite interesting. She said that she herself takes omeprazole and she finds that certain brands don’t seem to work for her. Certainly for me this recent batch of lansoprazole (white ‘hard’ capsules) are the ones that haven’t worked. Whereas the first few months prescription which were a softer yellow capsule were fantastic! Interesting but I do know that drs and pharmacists say that they’re all the same regardless of brand 🤷🏻♀️ I will have to wait and see what my GP says next week!
I have reflux for many years and was managed by anti-acid secretory tablets such as Ranitidine and then later Omeprazole. After I have been diagnosed with RA and taking Mtx my reflux has worsened. I now managed with occasional Gaviscon and chewing gum on top of 20mg Omeprazole taken half an hour before my dinner. I also avoid few foods like caffeine, chocolate, fried food etc.
Thanks for replying - it seems we have similar problems - with no end in sight!
I have a reflux cough, just so annoying. I cough after every meal, I also start coughing when I lay down in bed at night for a good 5 minutes or more. I have a large hiatus hernia, so am on lansoprazole and also gaviscon, however the later has to be fitted in between my gabapentin and I do find it hard to manage. I am on low dose Mtx as I also have Humira. I feel I just have to live with this. X
It's such a trial isn't it - with all the meds we have to juggle - and try to live as normally as we can in between. I get very fed up - and would love to feel a 'normal' day once in a while!
I had to swap from oral to mtx injections because of stomach issues; that improved the issues. I previously had to take lots of Naproxen and was advised to take Omezaprole. Omezaprole and Lansoprazole made my stomach much worse, and Gaviscon is a definite no-no. I am now taking Naproxen twice a day (and my mtx injection weekly) without stomach protectors (in the middle of a meal), without stomach problems. Just a thought, but given that injections go nowhere near your stomach, maybe it's the pantoprazole that's causing your stomach upset.
Hi Jointy - could be - or perhaps predisolone - steroid tablet which I take very day. It's good that Naproxen works for you, but it wasn't recommended for me.
I had such a bad out of reflux while on MTX that I was taken into hospital with suspected heart attack! Omeprazole has helped, also Peptac ( I call it liquid toothpaste - it’s pretty vile!). Sipping very cold milk slowly is good and soothing.
Have you tried pepto bismol? I swear by it.
Not heard of that one! But I will check it out.
You can buy it over the counter at the chemists.
Hi. Recently I was experiencing a very gurgly stomach and wind. I’m on 20mg methotrexate injections. I was taking six folic acid tablets a week and calcium tablets every day and I have found taking less folic and calcium has calmed things down. My Rheumatologist said it couldn’t be the methotrexate injections, examined my tummy and said felt ok and suggested peppermint oil tablets, which I tried for a bit but I believe it’s too much folic acid in my case. Everyone is different of course and it’s always recommended to talk to the medics.
Thanks - I will ask about this
I had acid reflux on both MTX tabs and injections, plus abdominal pains and diarrhoea. I'm now a JAK inhibitor and my stomach issues have settled quite considerably, although they took a while to do so.
Hi grrrrrrrrrrr, like you I suffered stomach pains for up to three miserable days after taking Methotrexate tabs. Usually spent the time clutching a hot water bottle to my abdomen. I changed to injections a few years ago and the previous symptoms have disappeared. But I did suffer within infrequent stomach pains before starting on Methotrexate and i think this was exacerbated by the drug. I dont get stomach pains which I can relate to the methotrexate injections but at odd times still suffer. I have hade several endoscopys and more recently a CT scan after a particularly long bout of abdominal pain. Oesophageal dysmobility being the latest diagnosis.
I think if you look at the general population and the consumption of Yakut, Gaviscon etc we on Methotrexate are not the only sufferers of gastric problems and it may be too easy sometimes to blame Methotrexate.
You perhaps should have further investigation but I think there are a lot of unknowns regarding our guts
Thank you for your reply. Yes it's been a long journey for me so far to discover the cause. If I find a solution I will let everyone know!
Yes . Like you reflux for years . I have silent reflux but then the burning pain started . I had the camera down all good. I was taking omeprazole now talking lansoprazole it has made a difference. If it’s play up ( usually food related) I take gaviscon before a meal this helps.
Thanks for your reply. I used to take both those drugs but now on pantoprazole - but nothing seems to help.